Discussion in 'General Parenting' started by Kjs, Mar 3, 2007.

  1. Kjs

    Kjs Guest

    Ok..difficult child went to the doctor the other day, after about 6 months. I asked about the evaluations mentioned here. It is a big medical complex and they do all those tests, but I was told no need to do that, it would be a waste of money. he has shown that he CAN be good. He increased Lamictal to 200mg.'s, He added lexapro, due to his high level of anxiety. The first night he took it he woke up with a stomach ache which lasted the entire next day. he didn't sleep. Second night, restless and awake most of the night. Today, not much for appetite, looks very tired, but not sleeping.
    His diagnosis from the doctor is Bipolar not otherwise specified, ODD, depression/anxiety. He gets a lot of migraines (as do I. and easy child) so the neurologist put him on topamax (25mg) as a preventative measure. Takes Midrin and Advil when he gets headaches. Use to be a daily thing, now maybe twice a month.

    Just wondering if Lexapro would cause the stomach issue, and lack of appetite as well as the not sleeping? If so, does it go away?
  2. Marguerite

    Marguerite Active Member

    I was told that Topamax can also be used for migraines when they hit - my doctor told me to take an extra one then, then go back to the normal regime he had me on. I did find that Topamax gave me an upset stomach also. And yes, it did last.

  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I'm just curious since I live in Wisconsin. Did he go to Madison? Marshfield Clinic?
  4. smallworld

    smallworld Moderator

    Were all three medication changes made at once? Our psychiatrists have a rule that only one medication change is made at a time. It's the only way you can tell what effect, positive or negative, the new medication is having. They also believe in titrating up slowly to decrease side effects. For example, I have two kids on Lamictal and Lexapro. For Lamictal, we increased in increments of either 12.5 mg or 25 mg every week or every other week (depending on which difficult child). We started Lexapro at 2.5 mg and went up 2.5 mg each increase (difficult child 1 is still at 2.5 mg and difficult child 2 is at 7.5 mg). We started low and gave it in the morning because our psychiatrists said it could jazz the kids up. difficult child 2 actually became sleepy on Lexapro so we now give it to her in the evening.

    According to Lexapro's website, two side effects are nausea and insomnia. The other problem with giving an SSRI to a child with BiPolar (BP) is that it can cause hypomania/mania, particularly if the mood is not stabilized first. Maybe you should ask the psychiatrist to give the Lamictal a chance to work first and then add in a low (2.5 mg to start) dose of Lexapro if anxiety persists. You can avoid a lot of problems if you go slow with the medications. I definitely think a call to the psychiatrist first thing Monday morning is warranted.
  5. Kjs

    Kjs Guest

    Medical Clinic is Childrens Hospital in Milwaukee. He has been on topamax for about 6 months for headache preventativness. Didn't see any problem with this. He has been taking 150 mg of Lamictal for about a year, the increase was to 200 mg's. Lexipro (10mg) was added along with the increase of Lamictal. Only has been two nights, so I am just wondering if it will subside with time.
  6. smallworld

    smallworld Moderator

    I'm guessing he's experiencing problems because it's too many changes at once and at dose increments that are too high to start. Both Lamictal and Lexapro can cause increased energy at the beginning. Together, they could very well cause the problems your difficult child is having. Again, I'd urge a call to the psychiatrist.
  7. Sara PA

    Sara PA New Member

    Lexapro is neither approved nor recommended for use by children and adolescents. No studies on its use by children or adolescents have been made public that I am aware of, however, the studies on Celexa -- the drug from which Lexapro is dervive -- found Celexa to be neither safe nor effective for children and adolescents. Ten mg of Lexapro is the recommended dose for adults -- the range is 10-20 mg though the studies have found no better results from the 20 mg.

    I'm with smallworld on this -- if you are going to try Lexapro, it should have been a much smaller dose and not added at the same time the Lamictal was increased.

    Lamcital can also cause nausea. My son always had minor stomach upsets when he had an increase in Lamictal.

    Oh, and Lamicatal can cause sleeplessness for a few hours after taking it. My son found that he did better if he took his entire dose when he awoke in the morning. He did that even when he was taking 400 mg.
  8. Josie

    Josie Active Member

    When I started Lexapro, I started at 10 mg and did feel nauseous. I cut it back to 5 mg and felt better. Eventually, I did go up to 10 mg and even 15 mg without stomach problems.

    As a positive side effect, Lexapro prevented my migraines.

    When my daughter was put on Lexapro, she also went more slowly. She started at 2.5 mg and moved up 2.5 mg at a time. It seemed to be the miracle drug at first, but she kept needing increases.
  9. Sheila

    Sheila Moderator

    <div class="ubbcode-block"><div class="ubbcode-header">Quote:</div><div class="ubbcode-body">but I was told no need to do that, it would be a waste of money. he has shown that he CAN be good. </div></div>

    Who specifically told you that? The doctor?
  10. Kjs

    Kjs Guest

    Yes the psychiatrist. He said he could set up the testing but it would be &gt;$6000, and would be a waste since he has shown that he can be good.
  11. Martie

    Martie Moderator


    I strongly feel we should not be commenting on your situation. You have been asked repeatedly for a more complete Hx in Sp Ed 101, and to the best of my knowledge, you have not posted. That is your right--however, I feel between lack of information about your difficult child, and your quoting someone that "testing is unnecessary waste of money" for a child on 3 potent psychotropic medications, and that "being good" rather than the underlying disorders that the medications are (presumably) targeting, makes it very difficult to respond.

    Obviously others sincerely have attempted to provide you with information which you can take or leave but this is my .02

  12. needabreak

    needabreak New Member

    i dindnt read what everyonr else said but just to let you know im 30 and took lexapro for about 5 months.the only effect it had is it made me happy it did what it was soppose to do.i wish it made me lose wieht but ut did not nor did i have any side efffects.but im not sure if that is suppose to be for children.
  13. dreamer

    dreamer New Member

    Originally Posted By: Kjs
    Ok..difficult child went to the doctor the other day, after about 6 months. I asked about the evaluations mentioned here. It is a big medical complex and they do all those tests, but I was told no need to do that, it would be a waste of money. he has shown that he CAN be good

    Please do understand that with bipolar there is cycling and sometimes a kid can be fine. Even without medications, bipolar people can have periods of time where they can do well, BUT they also have times when they simply cannot. It is not always within their power. It is not always within their control.
    Sore spot for me. Seems when my dtr would do well, the school would try to use that as ammunition to say she could always do well, and they would be in a big hurry to remove accomodations.

    Another reason it was a sore spot for me.for us....(which may or may not apply to anyone else, just relating one experience we had) My dtr went on Lexapro after a very depressive time. Very very quickly, (too quickly) she was not depressed. Not lethargic as she had been for weeks. The change was quite rapid. The school was aware of the medication change, and they loved what they saw at school the very first week of the medication change. The 2nd week, my dtr tippped into full blown manic psychosis. Very extreme, pretty suddenly. The school accused me (called CPS) of withholding her medications. Meanwhile I had dtr back at our psychiatrist, and psychiatrist immediately removed the Lexapro. School tried to get CPS to get me to reinstate the Lexapro. School also used the first week on Lexapros "great" "behavior" as justification to say "see? she CAN do well, when she WANTS to" - problem is what they were seeing at school was not exactly "great behavior" at all. Compared to her previous lethargy, malaise, depression, etc, that first week on Lexapro LOOKED good to them........but it was instead a journey into psychotic mania.

    If my child had a diagnosis of bipolar and I requested testing and a doctor told me no need cuz child CAN behave when they want to? I would find a different doctor. Sorry. But, thats just me. And, that is just exactly what I did when our old doctor did say that.

    Things can change, even if you have had testing before.